Case Report ARTICLE
Hepatotoxicity due to Azole Antimycotic agents in a HLA B*35:02 positive patient (Title before Review: Hepatotoxicity due to Azole Antimycotic agents - insights from a case report.)
- 1Department of Clinical Pharmacology and Toxicology, University Hospital of Basel, Switzerland
- 2Abteilung für Innere Medizin, Universitätsspital Basel, Switzerland
We will present a 42 year old woman with acute myeloid leukaemia and pulmonary aspergillosis. She was treated with several antifungal agents, including 3 triazoles. Voriconazole, posaconazole, and isavuconazole all led to hepatocellular liver injury. Voriconazole administration led to a peak alanine aminotransferase (ALT) value of 1793 U/l (normal range 9 – 59 U/l). After posaconazole and isavuconazole treatment, ALT rose over 500 U/l. The typical course of events, exclusion of differential diagnoses, and normalization of the liver function tests (LFTs) after stopping the triazoles were highly suspicious for a drug-induced liver injury (DILI). Delayed hepatotoxicity suggested a dose-dependency and a cumulative effect. The question of a common pathophysiology and a cross-toxicity was raised. Currently, 3% of DILI cases are associated with antimycotic agents. Nevertheless, only few case reports describe cross-toxicity or its absence after rechallenge with different azoles. The pathophysiology is not well understood. Ketoconazole was found to impair rat mitochondrial function in vitro. Further investigations showed cell membrane toxicity and ATP depletion in isolated human liver cancer cells. Interestingly, our patient carries a rare HLA B allele (HLA B 35*02), which occurs in less than 1% of the population and is known to be associated with minocycline-induced liver injury. Our case report suggests a cross-toxicity, dose-dependency and a possible genetic predisposition of triazole-induced liver injury.
Keywords: Azole antifungal agents, Voriconazole, Posaconazole, Isavuconazole, Hepatotoxicity, Drug-induced liver injury (DILI), Cross-toxicity, HLA B*35:02
Received: 27 Mar 2019;
Accepted: 17 May 2019.
Edited by:Olavi R. Pelkonen, University of Oulu, Finland
Reviewed by:Ekhtear Hossain, Louisiana State University, United States
Alicia Gomez Lopez, Centro Nacional de Microbiología (CNM), Spain
Copyright: © 2019 Bühler, Medinger, Bouitbir, Krähenbühl and Leuppi-Taegtmeyer. This is an open-access article distributed under the terms of the Creative Commons Attribution License (CC BY). The use, distribution or reproduction in other forums is permitted, provided the original author(s) and the copyright owner(s) are credited and that the original publication in this journal is cited, in accordance with accepted academic practice. No use, distribution or reproduction is permitted which does not comply with these terms.
* Correspondence: MD, PhD. Anne Leuppi-Taegtmeyer, Department of Clinical Pharmacology and Toxicology, University Hospital of Basel, Basel, Switzerland, firstname.lastname@example.org